Soon after I was diagnosed with panic disorder, my psychiatrist prescribed what he believed to be the best pharmacological treatment for anxiety: a benzodiazepine combined with an SSRI (selective serotonin reuptake inhibitor). To put it in plain English, he put me on Klonopin and Prozac. With the exception of pregnancy when I had to stop the Prozac, I have been on both these meds since 1988.
My primary problem has always been the severe panic attacks, but I have found over the years that I also suffer from depression. In my case at least I know the anxiety came first. In fact I think all the mental agony from anxiety caused my depression. I have been dealing with depression and anxiety for well over 20 years. And today I know I’m not alone. (I also went through severe postpartum depression, but that’s a topic for another post.) Anxiety disorders frequently occur along with depression and substance abuse.
Here are some facts about depression:
- Depression is the leading cause of disability in the U.S. for ages 15-44.
- Major depressive disorder affects approximately 14.8 million American adults, or about 6.7 percent of the U.S. population age 18 and older in a given year.
- While major depressive disorder can develop at any age, the median age at onset is 32.5
- Major depressive disorder is more prevalent in women than in men.
The reason I bring this up today is because I am going to see my doctor in 2 hours. As you know, I have successfully weaned off 75% of my Klonopin and have been in Klonopin withdrawal since November. I am still on my full dose of Prozac and I feel pretty wired over the last 4 days or so.
I find its hard to string my sentences together when I’m talking and my reflexes are super wound up. For example if I bump my knee or elbow against something (and being a huge klutz, I bump into things pretty regularly, lol) my body gets a huge jolt. I know this is not normal. And of course I’m having the usual Klonopin withdrawal insomnia, but I feel it is getting worse not better.
I also find I’m having a lot of disturbing racing thoughts, particularly at the end of the day or when I wake up early in the morning (like oh, say 3 am, and then I’m not able to fall back asleep.) I’ve heard about SSRI mania and I think I have a touch of it. It kind of makes sense, since these 2 meds were originally prescribed to balance me out, now that I’m almost off the downer (Klonopin), I’m all jacked up on the upper, the Prozac.
So I’m going to report all this to my doctor, who is wonderful by the way, and ask him how to wean off Prozac. I’ll let you know what he says. I do not advise weaning yourself of off Prozac. I went cold turkey without consulting my doctor in the past and it was just awful. The side effects of quitting Prozac cold turkey are nasty. I was crying all the time and had other horrible side effects like the brain zaps and electrical jolts in my body. I had full body night sweats. You can read more about it in this post.
The worst part was i couldn’t be objective like I feel I am today (I am being objective, right? 🙂 )and therefore was not able to recognize that what I was experiencing was not normal. I believed my symptoms. My dear friend had to sit me down and tell me I was in trouble.
So I’ll let you know what the good doctor says today. I leave you with that and wish you a wonderful day.
I wish you peace,
p.s. I wouldn’t be able to do any of this medication weaning if not for my anxiety relief program of choice, Panic Away. I have been re-reading my book and listening to the audios a lot since the weekend and they are really helping me. I have never been this close to being free of Klonopin and Prozac, and I am so excited to live my life unaided by these psychological crutches. Here is my honest review of the program: http://panicfreeme.com/186/panic-away-review/
Related posts about my Klonopin withdrawal:
http://panicfreeme.com/66/halts-for-coping-with-panic-attacks/ <= under T for tired
Photo credit: alexcateye